Health Unit Urges People Who Use Substances to be Cautious
Friday, April 5, 2019
Perth County ̶ Several surrounding counties have recently reported an increase in opioid overdoses. While there is currently no information to suggest a similar increase in Perth County, the Perth District Health Unit wants to remind people who use opioids to be cautious.
Drugs such as cocaine, heroin and methamphetamine are sometimes ‘cut’ with the opioid fentanyl. There is no easy way to know if, or how much, fentanyl is in what a person is using. “You can’t see it, smell it or taste it. It is extremely toxic and a very small amount can cause an overdose,” says Dr. Miriam Klassen, Medical Officer of Health.
Caution should always be taken when using substances:
- Do not use alone – make sure you are with others or a friend
- Use a small amount first
- Use only one drug at a time (don’t mix)
Also, carry naloxone if you might be in a situation where someone could overdose. Free naloxone kits are available from the Perth District Health Unit and most Perth County pharmacies. Search www.ontario.ca/naloxone to find out where you can get one.
Signs of an opioid overdose include:
- Breathing is slow, shallow or not at all
- Deep snoring or gurgling sounds
- Finger nails and/or lips are blue or purple
- Loss of consciousness
- Unresponsive to stimuli
- Pinpoint pupils.
If someone shows signs of an opioid overdose, call 911 immediately, and give naloxone if available. Naloxone can be life-saving, but is only temporary. After 30 to 60 minutes the overdose can return. If you have given naloxone to someone, do not leave them alone.
Under Ontario’s Good Samaritan law, a person will not be charged for simple possession if they are calling 911 to report an overdose that they are experiencing or witnessing.
For more information: